Illinois Journal of Mathematics
- Illinois J. Math.
- Volume 54, Number 3 (2010), 789-868.
The foundational inequalities of D. L. Burkholder and some of their ramifications
This paper presents an overview of some of the applications of the martingale inequalities of D. L. Burkholder to $L^p$-bounds for singular integral operators, concentrating on the Hilbert transform, first and second order Riesz transforms, the Beurling–Ahlfors operator and other multipliers obtained by projections (conditional expectations) of transformations of stochastic integrals. While martingale inequalities can be used to prove the boundedness of a wider class of Calderón–Zygmund singular integrals, the aim of this paper is to show results which give optimal or near optimal bounds in the norms, hence our restriction to the above operators.
Connections of Burkholder’s foundational work on sharp martingale inequalities to other areas of mathematics where either the results themselves or techniques to prove them have become of considerable interest in recent years, are discussed. These include the 1952 conjecture of C. B. Morrey on rank-one convex and quasiconvex functions with connections to problems in the calculus of variations and the 1982 conjecture of T. Iwaniec on the $L^p$-norm of the Beurling–Ahlfors operator with connections to problems in the theory of qasiconformal mappings. Open questions, problems and conjectures are listed throughout the paper and copious references are provided.
Illinois J. Math., Volume 54, Number 3 (2010), 789-868.
First available in Project Euclid: 3 May 2012
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Bañuelos, Rodrigo. The foundational inequalities of D. L. Burkholder and some of their ramifications. Illinois J. Math. 54 (2010), no. 3, 789--868. doi:10.1215/ijm/1336049979. https://projecteuclid.org/euclid.ijm/1336049979